Florida, 2019

Damaging Wind in Florida, October 29, 2019

October 29, 2019 · NWS JAX · 1 event in 1 county or zone

A front meandering near the FL-GA state line combined with high moisture and forcing produced a few strong storms.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$3,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS JAX wrote it up.

A front meandering near the FL-GA state line combined with high moisture and forcing produced a few strong storms.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jacksonville, FL wrote its last area forecast discussion before the first event at Oct 29, 2:56 PM EST, 3 hours 17 minutes earlier.

Area forecast discussion, Oct 29, 2:56 PM EST, 3 hours 17 minutes before
Area Forecast Discussion
National Weather Service Jacksonville FL
356 PM EDT Tue Oct 29 2019

.NEAR TERM [Through Tomorrow]...

Weakening stalled front will linger near the GA/FL border through
Wednesday. Scattered to numerous storms expected this afternoon and
evening, mainly along and north of the front, as moisture advects
northeast from the gulf around a 500mb high to the southeast.
Coverage will decrease Tonight with loss of diurnal heating. With
low level moisture in place, patchy fog is expected across mainly
NE FL overnight into early Wednesday.

The upper ridge to the southeast flattens a bit into Wednesday,
decreasing flow of gulf of moisture, as surface high pressure builds
to the northeast. Therefore, while thunderstorms are still expected
to develop during the day Wednesday due to convergence along
dissipating front and diurnal heating, the coverage will be less
than today.

Temperatures will continue above normal this period.

.SHORT TERM [Wednesday Night Through Thursday Night]...

High pressure builds to the east as a cold front moves through the
eastern CONUS. On Thursday, with the area being in the warm
sector, high temperatures continue to be above average with highs
reaching the mid to upper 80s. The cold front will move in from
the northwest and pass through the region Thursday night. A broken
narrow line of showers and storms enters our western counties
early Thursday evening, continues through overnight and clears the
forecast area by Friday morning. Storms along the front are
expected to weaken as they pass through the area due to the loss
of diurnal heating and the bulk of the energy being well north of
the area. After the frontal passage, temperatures cool as cold air
advection begins with overnight lows dipping into the 50s across
southeast Georgia and 60s across northeast Florida.

.LONG TERM [Friday Through Monday]...

Surface high pressure builds in behind the frontal passage as an
upper trough amplifies over the eastern CONUS. This will funnel in
cooler, drier air to the region bringing a relief from the warmer
than normal temperatures for this weekend. Temperatures dip below
average with lows reaching the mid 40s in inland southeast Georgia
and 50s in northeast Florida with highs in the 60s and 70s. On
Monday, the high moves northeastward bringing a return to onshore
flow and potential coastal showers.

&&

.AVIATION...
[Through 18Z Wednesday]

Scattered showers and a few thunderstorms will be possible at
TAF sites this afternoon/evening til around 00Z. Mostly MVFR
conditions will become IFR in heavy showers that will reduce
visibilities. IFR conditions expected late tonight and Wednesday
morning as low clouds and fog develop after 04Z tonight.

&&

.MARINE...

A weak front will linger over area waters into Wednesday. Surface
high pressure will build to the northeast Wednesday, then to the
east Thursday. A cold front will move southeast across the area
Thursday night. High pressure will build to the northwest Friday
through Sunday.

Rip Currents:  Low risk for SE GA through Wednesday
               Moderate risk for NE FL through Wednesday

&&

.PRELIMINARY POINT TEMPS/POPS...

AMG  70  81  71  86  54 /  60  30  20  30  40
SSI  73  80  74  84  62 /  40  30  10  20  20
JAX  72  85  72  88  62 /  40  30  10  20  20
SGJ  75  84  73  86  66 /  20  20  10  20  10
GNV  72  87  72  87  63 /  50  30  20  20  30
OCF  73  87  72  88  66 /  40  30  10  20  30

&&

.JAX WATCHES/WARNINGS/ADVISORIES...
FL...None.
GA...None.
AM...None.
&&

In the hours before

Special weather statement, Oct 29, 3:20 PM EST, 2 hours 53 minutes before
Special Weather Statement
National Weather Service Jacksonville FL
420 PM EDT Tue Oct 29 2019

GAZ264-364-292045-
Northeastern Charlton GA-Western Charlton GA-
420 PM EDT Tue Oct 29 2019

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN CHARLTON COUNTY
UNTIL 445 PM EDT...

* At 420 PM EDT, National Weather Service meteorologists were
  tracking a strong thunderstorm near Homeland, or 7 miles northeast
  of Folkston, moving northeast at 15 mph.

* Winds in excess of 45 mph possible with this storm.

* Locations impacted include...
  Folkston, Homeland, Race Pond and Winokur.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm. If
you can hear thunder, you are close enough to be struck! Seek a safe
shelter inside a building or vehicle.

To report severe weather, contact your nearest law enforcement
agency. You can also share your report with NWS Jacksonville on
Facebook and Twitter.

&&

LAT...LON 3092 8192 3090 8190 3082 8190 3083 8195
      3082 8196 3078 8197 3079 8202 3078 8202
      3076 8201 3074 8206 3097 8218 3101 8213
      3101 8208 3108 8206 3104 8191 3100 8191
      3098 8192 3096 8189
TIME...MOT...LOC 2020Z 236DEG 14KT 3093 8196

SANDRIK
Special weather statement, Oct 29, 3:38 PM EST, 2 hours 35 minutes before
Special Weather Statement
National Weather Service Jacksonville FL
438 PM EDT Tue Oct 29 2019

GAZ165-292100-
Inland Camden GA-
438 PM EDT Tue Oct 29 2019

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN CAMDEN COUNTY UNTIL
500 PM EDT...

* At 438 PM EDT, National Weather Service meteorologists were
  tracking a strong thunderstorm 9 miles west of Woodbine, moving
  northeast at 20 mph.

* Winds in excess of 45 mph possible with this storm.

* Locations impacted include...
  Woodbine, Waverly, Tarboro and Colesburg.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm. If
you can hear thunder, you are close enough to be struck! Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3095 8164 3084 8189 3086 8190 3090 8190
      3092 8191 3091 8192 3095 8189 3098 8192
      3100 8191 3103 8190 3104 8191 3105 8194
      3110 8188 3110 8184 3114 8182 3116 8178
      3099 8163
TIME...MOT...LOC 2038Z 234DEG 17KT 3096 8189

SANDRIK
Special weather statement, Oct 29, 4:25 PM EST, 1 hour 48 minutes before
Special Weather Statement
National Weather Service Jacksonville FL
525 PM EDT Tue Oct 29 2019

FLZ024-GAZ165-292145-
Inland Nassau FL-Inland Camden GA-
525 PM EDT Tue Oct 29 2019

...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL NASSAU AND
SOUTHWESTERN CAMDEN COUNTIES UNTIL 545 PM EDT...

* At 525 PM EDT, National Weather Service meteorologists were
  tracking a strong thunderstorm near Kings Ferry, or near Kingsland,
  moving east at 15 mph.

* Winds in excess of 45 mph possible with this storm.

* Locations impacted include...
  Woodbine, Kings Ferry and Colesburg.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

To report severe weather, contact your nearest law enforcement
agency. You can also share your report with NWS Jacksonville on
Facebook and Twitter.

&&

LAT...LON 3074 8170 3071 8168 3071 8185 3083 8191
      3085 8190 3104 8163
TIME...MOT...LOC 2125Z 247DEG 14KT 3081 8176

SANDRIK
Special weather statement, Oct 29, 4:59 PM EST, 1 hour 14 minutes before
Special Weather Statement
National Weather Service Jacksonville FL
559 PM EDT Tue Oct 29 2019

FLZ024-025-GAZ264-292230-
Inland Duval FL-Inland Nassau FL-Northeastern Charlton GA-
559 PM EDT Tue Oct 29 2019

...SIGNIFICANT WEATHER ADVISORY FOR NASSAU AND WESTERN DUVAL COUNTIES
UNTIL 630 PM EDT...

* At 559 PM EDT, National Weather Service meteorologists were
  tracking strong thunderstorms along a line extending from near
  Folkston to near Bryceville to near Maxville. Movement was east at
  15 mph.

* Winds in excess of 45 mph possible with these storms.

* Locations impacted include...
  Hilliard, Callahan, Cecil Field, Maxville, Nassau Village-Ratliff,
  Ratliff, Bryceville, Baldwin and Whitehouse Air Field.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

To report severe weather, contact your nearest law enforcement
agency. You can also share your report with NWS Jacksonville on
Facebook and Twitter.

&&

LAT...LON 3035 8181 3019 8187 3019 8205 3036 8205
      3037 8204 3041 8204 3047 8202 3058 8201
      3068 8205 3071 8204 3075 8204 3076 8201
      3079 8202 3079 8200 3078 8198 3082 8200
      3082 8198 3074 8174
TIME...MOT...LOC 2159Z 284DEG 11KT 3079 8194 3039 8199 3024 8204

SANDRIK
Special weather statement, Oct 29, 5:28 PM EST, 45 minutes before
Special Weather Statement
National Weather Service Jacksonville FL
628 PM EDT Tue Oct 29 2019

FLZ024-025-125-292300-
Inland Duval FL-Inland Nassau FL-Coastal Duval FL-
628 PM EDT Tue Oct 29 2019

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN NASSAU AND WESTERN DUVAL
COUNTIES UNTIL 700 PM EDT...

* At 627 PM EDT, National Weather Service meteorologists were
  tracking strong thunderstorms along a line extending from near
  Kings Ferry to near Callahan to near Cisco Gardens to near Normandy
  to near Cecil Airport. Movement was east at 20 mph.

* Winds in excess of 45 mph possible with these storms.

* Locations impacted include...
  Jacksonville, Hilliard, Callahan, Jacksonville International Arpt,
  Maxville, Kings Ferry, Ortega, Cisco Gardens, Bryceville and Cecil
  Field.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3019 8175 3019 8205 3022 8205 3034 8195
      3062 8198 3075 8203 3076 8201 3079 8202
      3077 8198 3082 8196 3081 8191 3083 8190
      3079 8187 3078 8180 3073 8173 3057 8166
      3033 8164
TIME...MOT...LOC 2227Z 274DEG 15KT 3083 8191 3062 8182 3034 8179 3027
8185 3018 8192

SANDRIK
Special weather statement, Oct 29, 5:57 PM EST, 16 minutes before
Special Weather Statement
National Weather Service Jacksonville FL
657 PM EDT Tue Oct 29 2019

FLZ024-025-124-125-292330-
Inland Duval FL-Inland Nassau FL-Coastal Nassau FL-Coastal Duval FL-
657 PM EDT Tue Oct 29 2019

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN NASSAU AND CENTRAL
DUVAL COUNTIES UNTIL 730 PM EDT...

* At 657 PM EDT, National Weather Service meteorologists were
  tracking strong thunderstorms along a line extending from Kings
  Ferry to near Jacksonville International Arpt to near Cecil Field.
  Movement was east at 10 mph.

* Winds in excess of 45 mph possible with these storms.

* Locations impacted include...
  Jacksonville, Fernandina Beach, Jacksonville International Arpt,
  Yulee, Ortega, Cisco Gardens, Cecil Field, Oceanway, Normandy and
  Riverside.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3052 8144 3019 8174 3019 8198 3053 8174
      3080 8194 3083 8190 3079 8187 3068 8154
      3070 8143
TIME...MOT...LOC 2257Z 250DEG 9KT 3076 8184 3055 8169 3022 8192

SANDRIK

The radar

The Jacksonville radar (KJAX), 15 km away, was scanning. The volume nearest the first event began at 23:13 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Nassau

When
October 29, 6:13 PM EST
Where
Nassau County, 1.19 mi E of Italia
Measured
39 kt (45 mph) estimated gust
Property damage
$3,000
Reported by
Broadcast Media
Coordinates
30.620, -81.700

The public had video of a strong thunderstorm with winds near 45 mph located near the Plumbers Creek Drive near I-95 and State Road 200. A few trees were blown down. The cost of damage was estimated for inclusion in Storm Data.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2019Every state in 2019This day in weather historyWarnings in Florida, October 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 857399.